MAUDE Adverse Event Report: SYNTHES TUTTLINGEN CAP HOLDING FORCEPS

SYNTHES TUTTLINGEN CAP HOLDING FORCEPS
Catalog Number 03.641.006
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id/initials and weight are unknown.Exact age/date of birth is unknown; reported as being 7 to 10 years old.Device is an instrument and is not implanted/explanted.Manufacturing date: september 28, 2007.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All parts of the lot were checked 100% for important features and for function at the final.No non-conformance reports were generated during production.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient who had been implanted with a unilateral vertical expandable prosthetic titanium rib (veptr ii) system on an unknown date, underwent a simple veptr distraction on (b)(6) 2017.However, it was known preoperatively that the rib hook had pulled loose.The surgeon replaced the rib hook, extended it another level from t4 to t3 with a rib hook extension and replaced the proximal extension.It was reported that the final x-ray confirmed good fixation.During the surgery, as the surgeon was using the cap holding forceps, a small piece of the tip broke off.It was confirmed by standard x-ray that the fragment was retrieved.It was reported that the broken instrument was handed off the sterile field and the surgery proceeded without further incident or delay.The surgery was completed successfully and the patient was reported as stable.This complaint addresses the broken instrument.The revision surgery is being captured in linked complaint com-(b)(4).Concomitant devices: veptr rib hook (part unknown, lot unknown, quantity 1), veptr rib hook extension (part unknown, lot unknown, quantity 1), veptr proximal extension (part unknown, lot unknown, quantity 1).This is report 1 of 1 for com-(b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed for part# 03.641.006, lot# a7qa39.A visual inspection, drawing review, and root cause analysis were performed as part of this investigation.The returned cap holding forceps (03.641.006, a7qa39) is part of the veptr ii (vertical expandable prosthetic titanium rib) system and is used to hold and insert rib hook caps into the intercostal space superior to the rib.The returned forceps were received with one of its teeth which are intended to grip caps broken off (approximately a 1.3mm fragment), which according to the complaint description was retrieved during the procedure.Since the forceps were found to have one of its teeth broken off, the complaint condition was confirmed, and replication of the complaint condition is inapplicable.The returned cap holding forceps was manufactured on sep 28, 2007.Relevant drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.It is possible that the complaint condition occurred due to rough handling during use.It is also possible that the broken off tooth could have been compromised due to the culmination of metal fatigue from routine usage and/or processing and eventually broke off during the subject procedure.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CAP HOLDING FORCEPS
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6279269
Report Number9680938-2017-10009
Device Sequence Number787069
Product Code HTD
UDI-Device Identifier10705034720142
UDI-Public(01)10705034720142(10)A7QA39
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.641.006
Device Lot NumberA7QA39
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/26/2017
Supplement Report FDA Received Date03/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1 UNKNOWN VEPTR PROXIMAL EXTENSION; 1 UNKNOWN VEPTR RIB HOOK; 1 UNKNOWN VEPTR RIB HOOK EXTENSION